1  2  3  4  5  6  7  8  9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31

Drug Allergies in Children

June, 2012
Leave a comment 2691 views

Immediately after birth, a baby’s internal organs are underdeveloped. Babies have weak immune systems, are highly vulnerable to disease and often require medicines to make it through their early childhood years. Many parents who administer medicines at home are naturally worried about whether their children have drug allergies. What are common symptoms of drug allergies? Which drugs are likely to cause allergic reactions in children? This article will discuss drug allergy symptoms, usage of anti-allergy medicines and general concerns about taking medicines during pregnancy and breastfeeding.

Drug allergy symptoms and treatment

Medications that often trigger allergic reactions in children fit into two major categories:

1. Antibiotics – including penicillin, cephalosporin and sulfonamide

2. Macromolecular products – including vaccines and serum products, such as the Japanese Encephalitis Vaccine and Tetanus Antitoxin

If the child has other allergies or a family history of allergies, certain pharmaceutical ingredients (e.g., peanut oil, gluten, etc.) or preservatives may also trigger an allergic reaction. For example, if the child is allergic to eggs, the chicken embryo culture influenza vaccine should be administered with caution.

Different drugs elicit different reactions, leading to different clinical symptoms.

1. Immediate reactions: This type of reaction occurs immediately (between several seconds and one hour) after receiving the drug. For example, immediately after an injection of penicillin, the patient may experience tightness in the chest, palpitations, shortness of breath, paleness, sweating, coldness in the hands and feet, and even shock. These immediate reactions tend to be severe, and a quick response will be necessary to prevent serious harm or mortality.

2. Delayed reactions: This type of reaction involves rash-like symptoms that occur a few days (usually more than 72 hours) after receiving the medicine. Delayed reactions tend to be relatively mild and only affect the skin or a certain organ.

If you suspect that your child may have a drug allergy, discontinue use of the drug immediately, but do not discard it. Take the suspected trigger drug to the child’s doctor for evaluation.

Anti-allergy Medications

Antihistamines are commonly used to treat allergies. They are divided into first-generation and second-generation antihistamines. First-generation antihistamines include diphenhydramine, chlorpheniramine, phenergan and cyproheptadine. These medications suppress allergy symptoms and relieve itching, but this suppression comes with the side effects of sleepiness, fatigue, inability to focus, and dry mouth. Developed to eliminate these side effects, second-generation antihistamines do not pass as easily through the blood-brain barrier, so there is no suppression occurring in the central nervous system. Commonly used second-generation antihistamines include loratadine and cetirizine. These drugs usually have a long-lasting effect and can be taken once a day.

All drugs have the potential to trigger an allergic reaction. Anti-allergy medications are no exception. If an allergy is triggered by an anti-allergy medicine, use of that medicine should be discontinued immediately. Perhaps another anti-allergy medicine could be tried.

Medicines during pregnancy and breastfeeding

Pregnant mothers should only take medicine under the guidance of a doctor or pharmacist. Drug allergies and reactions vary with body type and genetic factors. One note for anxious new moms: taking anti-allergy medicine during pregnancy will not cause the child to develop the same allergies. Breastfeeding mothers who need to take medicines should opt for the safest possible varieties that do not pass into breast milk.

Adverse drug reactions are not necessarily drug allergies

Adverse drug reactions are reactions that occur with normal usage and consumption of medicines and that are unrelated to the medicine’s intended purpose. These reactions are mostly related to the pharmacological effects of the drugs and can usually be predicted from clinical trial results. In contrast, drug allergies are allergies. With allergies, the immune system is always involved in the reaction, which is often unexpected and unpredictable. Many times, parents see their children experience adverse reactions after vaccination – such as fever, swelling at the injection site and discomfort – and automatically conclude their child has a drug allergy. They then decide to discontinue the vaccinations. This is an incorrect interpretation of the event.

If you would like more information about drug allergies or medications in general, please contact the BJU Pharmacy at (010) 5927 7052.

 

By Sabrina Ji, Senior Pharmacist

Consulting pharmacist: Helen Zhang, PharmD

Beijing United Family Hospital and Clinics (BJU)

Edited by Wang Zizhang

Translated by Christina Liao

 

Share and Enjoy:
  • Digg
  • Sphinn
  • del.icio.us
  • Facebook
  • Mixx
  • Google Bookmarks
  • E-mail this story to a friend!
  • LinkedIn
  • Live
  • MSN Reporter
  • MySpace
  • RSS
  • Twitter
  • Yahoo! Bookmarks
  • Yahoo! Buzz

admin Health, Life

Related Articles

  • No Related Post
  1. No comments yet.
  1. No trackbacks yet.